Alert archive / Iowa / Wind Advisories in 2006

Wind Advisory 8, NWS Des Moines, IA

May 27, 200613 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 27, 2006, 11:32 AM CDT for 13 counties in Iowa. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 27, 2006, 11:32 AM CDT (16:32 UTC)
Expired
May 27, 2006, 2:00 PM CDT
In force
2 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Audubon County, IA, Boone County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Story County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 271632
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CDT SAT MAY 27 2006

.AN AREA OF THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL IOWA IS
WEAKENING RAPIDLY. AS A RESULT...GUSTY WINDS WILL PERSIST OVER THE
AREA INTO THE EARLY AFTERNOON.

IAZ044>048-057>060-070>073-271900-
/O.NEW.KDMX.WI.Y.0008.060527T1632Z-060527T1900Z/
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
CASS-ADAIR-MADISON-WARREN-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...WINTERSET...INDIANOLA
1132 AM CDT SAT MAY 27 2006

...WIND ADVISORY IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON. 

GUSTY SOUTH WINDS OF 25 TO 30 MPH...WITH OCCASIONAL GUSTS OF 40 TO
50 MPH CAN BE EXPECTED THROUGH THE EARLY AFTERNOON HOURS. THE
WINDS ARE THE RESULT OF WEAKENING THUNDERSTORMS TO THE SOUTH.
WINDS ARE EXPECTED TO DIMINISH AFTER 1 OR 2 PM.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION...ESPECIALLY ON EAST-WEST ROADS.

$$
3 follow-up statements
000 
WWUS73 KDMX 271703
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1203 PM CDT SAT MAY 27 2006

.AN AREA OF THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL IOWA
IS WEAKENING RAPIDLY. AS A RESULT...GUSTY WINDS WILL PERSIST OVER
THE AREA INTO THE EARLY AFTERNOON.

IAZ047-048-271900-
/O.UPG.KDMX.WI.Y.0008.000000T0000Z-060527T1900Z/
/O.NEW.KDMX.HW.W.0003.060527T1703Z-060527T1900Z/
BOONE-STORY-
INCLUDING THE CITIES OF...BOONE...AMES
1203 PM CDT SAT MAY 27 2006

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG SOUTHERLY WINDS UP TO 65 MPH CAN BE EXPECTED TO OCCUR
THROUGH 1 PM. THE WINDS ARE EXPECTED TO DIMINISH QUICKLY AFTER
THIS TIME.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

IAZ044>046-057>060-070>073-271900-
/O.CON.KDMX.WI.Y.0008.000000T0000Z-060527T1900Z/
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-WARREN-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...WINTERSET...INDIANOLA
1203 PM CDT SAT MAY 27 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON. 

GUSTY SOUTH WINDS OF 25 TO 30 MPH...WITH OCCASIONAL GUSTS OF
40 TO 50 MPH CAN BE EXPECTED THROUGH THE EARLY AFTERNOON HOURS.
THE WINDS ARE THE RESULT OF WEAKENING THUNDERSTORMS TO THE SOUTH.
WINDS ARE EXPECTED TO DIMINISH AFTER 1 OR 2 PM.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION...ESPECIALLY ON EAST-WEST
ROADS.

$$

DONAVON
000 
WWUS73 KDMX 271757
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1257 PM CDT SAT MAY 27 2006

.AN AREA OF THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL IOWA
IS WEAKENING RAPIDLY. AS A RESULT...GUSTY WINDS WILL PERSIST OVER
THE AREA INTO THE EARLY AFTERNOON.

IAZ059-060-271900-
/O.UPG.KDMX.WI.Y.0008.000000T0000Z-060527T1900Z/
/O.EXA.KDMX.HW.W.0003.000000T0000Z-060527T1900Z/
DALLAS-POLK-
INCLUDING THE CITIES OF...ADEL...DES MOINES
1257 PM CDT SAT MAY 27 2006

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG SOUTHERLY WINDS UP TO 65 MPH CAN BE EXPECTED TO OCCUR
THROUGH 1 PM. THE WINDS ARE EXPECTED TO DIMINISH AFTER THIS TIME.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

IAZ047-048-271900-
/O.CON.KDMX.HW.W.0003.000000T0000Z-060527T1900Z/
BOONE-STORY-
INCLUDING THE CITIES OF...BOONE...AMES
1257 PM CDT SAT MAY 27 2006

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON. 

STRONG SOUTHERLY WINDS UP TO 65 MPH CAN BE EXPECTED TO OCCUR
THROUGH 1 PM. THE WINDS ARE EXPECTED TO DIMINISH AFTER THIS TIME.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

IAZ044>046-057-058-070>073-271900-
/O.CON.KDMX.WI.Y.0008.000000T0000Z-060527T1900Z/
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA
1257 PM CDT SAT MAY 27 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON. 

GUSTY SOUTH WINDS OF 25 TO 30 MPH...WITH OCCASIONAL GUSTS OF
40 TO 50 MPH CAN BE EXPECTED THROUGH THE EARLY AFTERNOON HOURS.
THE WINDS ARE THE RESULT OF WEAKENING THUNDERSTORMS TO THE SOUTH.
WINDS ARE EXPECTED TO DIMINISH AFTER 1 OR 2 PM.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION...ESPECIALLY ON EAST-WEST
ROADS.

$$
000 
WWUS73 KDMX 271855
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
155 PM CDT SAT MAY 27 2006

.AN AREA OF THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL IOWA
IS WEAKENING RAPIDLY. AS A RESULT...GUSTY WINDS WILL PERSIST OVER
THE AREA INTO THE EARLY AFTERNOON.

IAZ047-048-059-060-272000-
/O.EXP.KDMX.HW.W.0003.000000T0000Z-060527T1900Z/
BOONE-STORY-DALLAS-POLK-
INCLUDING THE CITIES OF...BOONE...AMES...ADEL...DES MOINES
155 PM CDT SAT MAY 27 2006

...HIGH WIND WARNING WILL EXPIRE AT 2 PM CDT THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 2 PM CDT THIS AFTERNOON. 

$$

IAZ044>046-057-058-070>073-272000-
/O.EXP.KDMX.WI.Y.0008.000000T0000Z-060527T1900Z/
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...
AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD...WINTERSET...
INDIANOLA
155 PM CDT SAT MAY 27 2006

...WIND ADVISORY WILL EXPIRE AT 2 PM CDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 2 PM CDT THIS AFTERNOON. 

$$

IAZ050-062-272000-
/O.EXB.KDMX.HW.W.0003.060527T1900Z-060527T2000Z/
TAMA-POWESHIEK-
INCLUDING THE CITIES OF...TOLEDO...GRINNELL
155 PM CDT SAT MAY 27 2006

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON. 

STRONG SOUTHERLY WINDS OF 55 TO 65 MPH CAN BE EXPECTED TO OCCUR
THROUGH 3 PM. THE WINDS ARE EXPECTED TO DIMINISH AFTER THIS TIME.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

DONAVON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 27, 3:50 AM CDT, 7 hours 42 minutes earlier.

Area forecast discussion, May 27, 3:50 AM CDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SAT MAY 27 2006

CONVECTION MOVING INTO SW CWA IN RESPONSE TO STRONG WAA AND A LLJ.
MARGINAL EVENT AS HAIL REPORTS RANGE FROM PEA TO NICKEL.  IN
ADDITION TO THE HAIL...CONVECTIVE OUTFLOW AND WAKE LOW PRODUCING
SOME WIND GUSTS AT OR JUST BELOW SVR CRITERIA. CONVECTION IS
FORECAST TO MOVE INTO CENTRAL PORTIONS OF THE CWA THROUGH MID
MORNING AND WEAKEN AS IT MOVES NORTHEAST OUT OF THE DEEPER
MOISTURE.  FORECAST CONCERNS THIS WEEKEND DEAL WITH THE HEAT
EXPECTED THIS WEEKEND AND THUNDERSTORM CHANCES MAINLY MONDAY
AFTERNOON AND NIGHT.  DECENT UPPER LEVEL SHORTWAVE WILL MOVE ACROSS
THE CWA AS A COLD FRONT PUSHES ACROSS THE CWA LATE DAY INTO MONDAY
NIGHT.  MODELS DIVERGE ON SOLUTIONS FROM LATE MONDAY ON BUT THEY
SEEM TO TREND TOWARDS THE AFOREMENTIONED FRONT PUSHING THROUGH THE
CWA BY MID MORNING TUESDAY WHICH WOULD DECREASE THUNDERSTORM CHANCES
FOR DAY 4.  FOR NOW I PLAYED IT CONSERVATIVELY AND LOWERED POPS BUT
STILL KEPT IT IN CHANCE CATEGORY.  LOWERED HIGH TEMPS GIVEN THE
AMOUNT OF FORECAST CLOUD COVER.  OTHERWISE I DID NOT MAKE A LOT OF
CHANGES TO THE GOING FORECAST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, May 27, 9:23 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CDT SAT MAY 27 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
527 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN IOWA
THROUGH THIS MORNING...WITH ISOLATED THUNDERSTORMS IN THE NORTH.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL IOWA THIS
AFTERNOON.  A SEVERE STORM IS POSSIBLE SOUTH OF U.S. HIGHWAY 34 THIS
MORNING WITH HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY NIGHT. A FEW STORMS MAY BE SEVERE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER SOUTHERN
IOWA...AND MONDAY AFTERNOON AND EVENING OVER ALL OF CENTRAL IOWA.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:05 AM CDTSevere Thunderstorm WarningDMXAdair, Cass25 min
May 27, 3:17 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
May 27, 3:29 AM CDTSevere Thunderstorm WarningDMXAdair, Madison46 min
May 27, 8:17 AM CDTSevere Thunderstorm WarningDMXDecatur43 min
May 27, 10:34 AM CDTSevere Thunderstorm WarningDMXDecatur41 min
May 27, 12:03 PM CDTHigh Wind WarningDMXBoone, Dallas, Polk, Poweshiek, Story, Tama3 hr

Nearby

Wind Advisories in Iowa, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.